Hail, Clay
- When
- May 26, 5:00 PM CST
- Where
- Clay County, 1 mi S of Xenia
- Measured
- 1.5 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.617, -88.633
5 flash flood, 2 hail, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 25, 8:33 PM CST, 20 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 933 PM CDT WED MAY 25 2004 .DISCUSSION...LATEST SURFACE ANALYSIS HAD A FRONTAL BOUNDARY EXTENDING ACROSS ILLINOIS FROM JUST SOUTH OF CHAMPAIGN/URBANA TO NEAR SAINT LOUIS MISSOURI...AND ON INTO THE SOUTHERN PLAINS. A WAVE WAS NOTED ALONG THE FRONT NEAR SAINT LOUIS AND THIS WILL HELP PULL THE FRONT SOUTH OF FORECAST AREA OVER THE NEXT FEW HOURS. THE DEPARTURE OF THE FRONT WILL END THE PRECIPITATION OVER SOUTHERN SECTIONS OF THE FORECAST AREA. THIS IS PRETTY WELL COVERED BY CURRENT FORECAST...SO ONLY MINOR TWEAKS WILL BE NEEDED THIS EVENING. && .PREV DISCUSSION...FORECAST CHALLENGES AHEAD INCLUDE CONVECTION COVERAGE ACRS FCST AREA THIS EVENING AND CHANCES FOR PRECIP AGAIN WITH WARM FRONT LT TOMORROW NIGHT AND SATURDAY MORNING. ACTIVE PATTERN TO HOLD ACRS THE MIDWEST AS MODELS SUGGEST UPPER TROF TO DEEPEN ACRS THE GREAT LAKES EARLY NEXT WEEK BRINGING CHANCES OF PRECIP JUST ABOUT EVERY OTHER DAY. NOT A GREAT DEAL TO ARGUE ABOUT WITH THE MODELS AT LEAST INTO EARLY SUNDAY. WL TEND TO SIDE MORE WITH THE ETA MODEL WITH FRONTAL AND QPF PLACEMENT. SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT... 18Z SFC ANALYSIS INDICATING COLD FRONT TRACKING STEADILY SE ACRS NW IL. SFC WAVE ON FRONT LOCATED NEAR MKC WITH SECONDARY PSEUDO-WARM FRONT ACRS NRN MO WITH MID TO UPPER 70 DEW POINTS ALONG AND SOUTH OF BNDRY. 18Z ILX SOUNDING INDICATING UNIDIRECTIONAL SHEAR SUGGESTING MORE OF LINEAR CONVECTIVE MODE THIS EVENING BUT SVL MESOSCALE BOUNDARIES SEEN ON VISIBLE...NOT COUNTING THE SYNOPTIC SCALE COLD FRONT COULD SPIN UP A TORNADO. PWATS SOME 150-175% OF CLIMATOLOGICAL NORMS SO PLENTY OF JUICE AVAILABLE FOR SOME EXCESSIVE RAINFALL WITH THE STRONGER STORMS. WILL KEEP THE CURRENT FLOOD WATCH GOING ACRS THE SE UNTIL MIDNIGHT CDT ROUGHLY ALONG AND SOUTH OF A TAYLORVILLE TO MARSHALL LINE WHERE HEAVY RAINS FELL ACRS THIS AREA YESTERDAY. STORMS TO EXIT THE FAR SOUTHEAST FRIDAY MORNING WITH HIGH PRESSURE SETTLING IN FROM THE NORTH. ETA A BIT FASTER AND MORE AGGRESSIVE IN SHOWING WARM ADVECTION PRECIP BREAKING OUT ALONG AND NORTH OF THE WARM FRONT LATE FRIDAY NIGHT AND SATURDAY MORNING. GFS KEEPING STRONGEST THETA-E ADVECTION OUT TO OUR WEST AND NORTH SO FOR NOW WL JUST HAVE LOW POPS MENTIONED ACRS THE FAR NORTHERN COUNTIES SATURDAY MORNING. POSITION OF LOW LVL JET AND 850 MB THETA-E ADVECTION SUGGESTS PRECIP CHANCES LOOK REASONABLE SATURDAY NIGHT. LONG TERM...SUNDAY THROUGH THURSDAY... STRONG UPPER TROF TO PUSH ACRS THE LOWER LAKES SUNDAY AFTN AND EVENING SETTING THE STAGE FOR MORE ACTIVE STORMS OVER THE MIDWEST. BASED ON CURRENT TIMING IN MODELS...IT APPEARS FROPA WILL OCCUR DURING THE EVENING HOURS ACRS THE NW AND BY MIDNIGHT OVER THE FAR SE COUNTIES. UPPER LOW THAN FORECAST TO SLOWLY MIGRATE SE ACRS THE GREAT LAKES WITH SVL SHORTWAVES EMBEDDED IN THE BROAD CYCLONIC FLOW KEEPING PRECIP CHANCES GOING INTO THE MIDDLE PORTION OF NEXT WEEK ALONG WITH SLIGHTLY BELOW NORMAL TEMPS. && .ILX WATCHES/WARNINGS/ADVISORIES... IL...FLOOD WATCH TONIGHT ROUGHLY ALONG AND SOUTH OF A TAYLORVILLE TO MARSHALL LINE. && BAK/SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1105 AM CDT WED MAY 26 2004 ILZ027>031-036>038-040>057-061>063-066>068-071>073-262300- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN- MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE... DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE... LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE... SPRINGFIELD AND TAYLORVILLE 1105 AM CDT WED MAY 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS THIS MORNING THROUGH TONIGHT MAINLY ALONG AND SOUTH OF INTERSTATE 70. THE PRIMARY THREAT WILL BE LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. OTHERWISE...THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS ALL OF CENTRAL AND SOUTHEAST ILLINOIS THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR SEVERE THUNDERSTORMS ON THURSDAY INTO THURSDAY NIGHT ACROSS CENTRAL AND SOUTHEAST ILLINOIS. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. HOWEVER...ISOLATED TORNADOES ARE ALSO POSSIBLE. A COLD FRONT WILL PUSH THROUGH CENTRAL AND SOUTHEAST ILLINOIS ON THURSDAY AND ALLOW THUNDERSTORMS TO DEVELOP. THE RISK FOR THUNDERSTORMS WILL RETURN TO THE AREA SATURDAY NIGHT AND LAST THROUGH MEMORIAL DAY. SOME OF THESE STORMS SUNDAY INTO MONDAY COULD REACH STRONG TO SEVERE LIMITS. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT MAINLY ALONG AND SOUTH OF INTERSTATE 70. 13
ILZ066>068-071>073-261845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 115 PM CDT WED MAY 26 2004 ...SEVERE THUNDERSTORM WATCH 292 IS NO LONGER IN EFFECT FOR PORTIONS OF SOUTHEAST ILLINOIS... THE FOLLOWING COUNTIES ARE NO LONGER IN SEVERE THUNDERSTORM WATCH 292...EFFINGHAM...JASPER...CRAWFORD...CLAY...RICHLAND... LAWRENCE. BARKER
The national radar mosaic for the moment the first event began.
5 flash flood, 2 hail. Local standard time, as filed.
Heavy rain caused numerous roads in Clay County to become flooded, including US Route 50 near Xenia.
Heavy rain caused several roads in Richland County to become flooded, including IL Route 130 in Olney and IL Route 250 between Olney and Noble.
County Road 250 E had over one foot of water over it due to heavy rains.
IL Route 33 was flooded near Shumway due to heavy rains.
Numerous road were flooded, especially in the Willow Hill and Bogota areas due to heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401552, 5401554, 5401553, 5401555, 5401556, 5401557, 5401558.